New member intro and what's baffling me

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

LynneW
New Member


Date Joined Oct 2005
Total Posts : 6
   Posted 10/30/2005 4:03 PM (GMT -7)   
 
Hello all, this post will serve as my introduction here.  I hope over time I can contribute some useful insight as well as finding some answers and support.
 
I'll be 45 next month, happily divorced woman 5'6", 300, type 2, and I also have a temporary colostomy w/ hernia.   I was on 1000mg glucophage for several years, but I chose to put it all out of my mind and just carry on as usual and take those pills.  I did not monitor my levels, I did not see a doctor on a regular basis, and of course - I did not lose any weight.  Two years ago, I had emergency surgery resulting in this temporary colostomy.  I healed amazingly well, and could have it reversed if only I had either the cash or insurance to pay for it. (Yes!  I am available for adoption!)  I have a hernia related to the colostomy.
 
A short while ago, I noticed my eyesight really slipping.  I have enough knowledge about diabetes to know that could be the cause of it.  I am pursing that aspect, though my doc does not think it is diabetes related.   My vision is what has prompted me to get real and face facts and see what I can do about the situation.  I was terrified that I may have done serious damage by acting like an idiot - buy my doc thinks I have not based on bloodwork done last week.
 
I began with monitorying my BS levels two weeks ago - fasting is around 250.    This freaked me out, and I began doing all I could think of to move it downward.  I obviously watched what I ate....no change.   I began drinking massive quantitites of water...no change.    I increased my activity level as much as I can, I am limited due to the hernia (no bending, no lifting over 10 lbs)...no change.  I changed the frequency of meals to 4-5 a day smaller meals than my own bad habit of one or two meals a day....no change.  OK...I was frustrated and really getting more and more scared.   I really went too far....I tried injecting insulin without the supervision of my doctor (just as a stop-gap measure to get the BS down til I got in her office with my bloodwork results).   I tried 10 units NPH at bedtime and sliding scale with meals...NO CHANGE.   So, in those two weeks, my level was 220-340, but for the most part, regardless of diet, etc  it hovers around 250.
 
Ok, I finally saw the doc this friday.  She was appropriately appalled at some of my antics nono
 
She doubled my glucophage to 1000 twice a day, and added 5mg glyburide daily.   I began the new meds today, and so far, I have seen a level of 240 being the lowest.
 
I realize my impatience for results is probably an issue here...but I have these questions:
 
HOW CAN IT BE THAT NOTHING I HAVE DONE HAS DROPPED MY BS LEVEL?
 
COULD IT BE THAT MY BODY IS SO USED TO OPERATING IN SURVIVAL (FAT STORING) MODE THAT IT HASN'T BEEN LONG ENOUGH FOR IT TO BEGIN PROCESSING NORMALLY AGAIN?
 
Any ideas or input would be most welcome.  I know I have a lot to learn, and it looks like there is a wealth of information and experience here.  Thanks in advance!
 
 
 
 
    


Type 2 Diabetes /  Temp. Colostomy with attending hernia
"No, really....it's a medical condition, not a baby"

Post Edited (LynneW) : 10/30/2005 4:06:25 PM (GMT-7)


diamond911
Regular Member


Date Joined Oct 2005
Total Posts : 66
   Posted 10/31/2005 5:32 AM (GMT -7)   
You just need more medication, thats all.  You're probably a very insulin resistant type II.  The meds and diet changes you described wouldn't have touched me, either. 
 
Get to an endocrinologist ASAP, if you are being currently treated by your internist.  And get your eyes checked.  I was in the same boat as you, except that I knew I had diabetes, but was only loosly controlling it.  I have had permanent eye damage already.  (we're the same age).  So don't wait to shape up
 
If you're interested in weight loss, ask about Byetta.  It's brand new (you'll be sort of a ginea pig) and its a little tough to get over the initial side effects of nausea, but its been a boon to managing my blood sugar and I've taken off weight.  Insulin and other oral meds tend to put weight on you, byetta takes it off. 
 
Good luck.

Post Edited (diamond911) : 10/31/2005 5:53:30 AM (GMT-7)


devine007
Regular Member


Date Joined Feb 2005
Total Posts : 76
   Posted 10/31/2005 9:02 AM (GMT -7)   
Hello, you need to just breathe! Stress plays a major role in your sugar levels, you could be doing everything right, but being stressed out could keep your sugars high. Try to relax a little and take it a day at a time. Good luck! Robyn

LynneW
New Member


Date Joined Oct 2005
Total Posts : 6
   Posted 10/31/2005 12:59 PM (GMT -7)   
diamond911 said...
 
If you're interested in weight loss, ask about Byetta.  It's brand new (you'll be sort of a ginea pig) and its a little tough to get over the initial side effects of nausea, but its been a boon to managing my blood sugar and I've taken off weight.  Insulin and other oral meds tend to put weight on you, byetta takes it off. 
 
I am indeed interested in weight loss.  I read some of the posts about Byetta here with great interest, but I have two concerns:
 
a)   I am self-pay at the moment, wondering about the cost; and
b)   I have never experienced nausea since I got my colostomy, but the idea of heaving terrifies me because just a cough is painful/traumatic.
 
I think you are right about going to an endocrinologist, I'll make that move this friday when I go back to see my internist.
The good news.....my level today when I got up was 134 yeah    Evidently the glyburide is a good move.
 
Oh, and Robyn....I am sure you are right about the stress issue too.  I am normally very laid back when everyone else is flipping out, but this one got me.  
 
Referring to what Jeannie said about choices....I know each positive choice I make is only going to help the overall situation, and I am encouraged by this morning's level.  I'm very thankful to have found this forum, too.
 
Type 2 Diabetes /  Temp. Colostomy with attending hernia
"No, really....it's a medical condition, not a baby"


diamond911
Regular Member


Date Joined Oct 2005
Total Posts : 66
   Posted 10/31/2005 1:18 PM (GMT -7)   
Byetta is pretty expensive with no insurance.  Average 150.00/month from what I've heard.  As far as pain, you go through a lot of nausea, but I've only heard from a couple of people who actually vomited.  Nevertheless, I understand your reluctance to use it.  good luck with whatever you choose.  Sounds like the glyburide is promising for you.

Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 10/31/2005 2:53 PM (GMT -7)   
Lynne,
I can't offer much in the way of suggestions but I can offer moral support. Hang in there and KOKO! (Keep on keepin' on!) We will be here to listen and help all we can.
~ Jeannie

"As one goes through life one learns if you don't paddle your own canoe you don't move."
-Katherine Hepburn


"Madness takes its toll.
Please have exact change."

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 11, 2016 1:08 AM (GMT -7)
There are a total of 2,736,238 posts in 301,363 threads.
View Active Threads


Who's Online
This forum has 151453 registered members. Please welcome our newest member, LvGuy1.
169 Guest(s), 1 Registered Member(s) are currently online.  Details
bluelyme


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer